DEAR DR. ROACH: I am writing about platelet donations. As a way of giving back, I donate platelets. I was wondering if there is a time that a person should stop donating, based on age or difficulty. I am 61 years old, and the past three times I’ve donated, I felt uncomfortable in some way. Either my arm or wrist hurt, or I had a feeling of malaise during the donating process. One time, I was told that my platelet count was on the low side, but it was not any danger to my well-being. I feel well immediately afterward and do not have health issues, so my concern is whether this is somehow detrimental to my own health as I age. — S.B.
ANSWER: Platelet donation generally is a very well-tolerated procedure. The platelets are removed from the donor’s blood via a process called apheresis; a centrifuge separates the blood into four components: plasma (containing proteins), platelets, white blood cells and red blood cells. For platelet donors, just the platelets are removed, and the rest of the blood components are returned to the donor.
In order to keep the blood from clotting inside the machine, sodium citrate is added to the apheresis machine. This reduces the calcium, which is needed for blood clotting. However, some people can develop symptoms of low calcium during the apheresis. This can be treated by slowing the rate of donation, or by taking some oral calcium before donating. More-severe cases might require giving intravenous calcium to the patient via another IV catheter.
The Food and Drug Administration recommends that people make no more than 24 donations per year, but there is good evidence that platelet donation is safe. I congratulate you on being a community-minded citizen, and I can reassure you that you have very little short-term risk and essentially zero long-term risk from donating platelets, whatever your age. Donate as often as is comfortable, and try taking a calcium supplement before donating.
DEAR DR. ROACH: My husband (63 years old) recently woke from sleep with an increased heart rate on two occasions, less than a week apart. After the first, where his rate hit 180 and fluctuated for a few hours, he visited our family physician. An EKG was normal, and my husband was scheduled for a Holter monitor 24-hour test. A second event occurred, and we went to the ER. His heart rate had already returned to normal, and an immediate EKG also was normal. His bloodwork and an echocardiogram also were normal. He was sent home and rescheduled for the Holter monitor. That was completed, and we are awaiting its results.
My husband consumes several cups of coffee per day, and had spent some time outside in hot, humid weather each of the days he had an event. Could caffeine or dehydration be a possible cause of the palpitations and high heart rate? At my urging, he has limited his coffee intake to fewer cups and not past 6 p.m., and no events have occurred since the emergency-room visit. — D.S.
ANSWER: Both dehydration and caffeine can trigger an abnormally fast heart rhythm, which can be sensed as palpitations. A heart rate of 180 is very fast for a 63-year-old man. While I agree with you completely about cutting back on the coffee (he may need to stop entirely, depending on the results of his tests) and would urge him to make sure he gets enough fluid, be sure that he follows up with his physician. Please let me know the results of the Holter (a wearable EKG that tests continually for 24-48 hours).
Readers wishing for more information on heart valve disorders can order the booklet on that subject by writing: Dr. Roach — No. 105, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.